Header

UZH-Logo

Maintenance Infos

Quality control and complication screening programme of chinese medicinal drugs at the first german hospital of traditional chinese medicine - a retrospective analysis


Melchart, Dieter; Hager, Stefan; Jingzhang, Dai; Weidenhammer, Wolfgang (2016). Quality control and complication screening programme of chinese medicinal drugs at the first german hospital of traditional chinese medicine - a retrospective analysis. Forschende Komplementärmedizin, 23(Suppl 2):21-28.

Abstract

BACKGROUND: The use of drugs derived from plants is a cornerstone of Traditional Chinese Medicine (TCM). Yet, too little is known about risk and safety of Chinese medicinal drugs (CMD). Therefore, the TCM hospital Bad Kötzting has developed a quality control and complication screening programme in order to ensure a safe administration of TCM drugs to their patients. METHODS: All Chinese medicinal drugs delivered to the hospital between September 1, 2012 and December 31, 2013 entered the quality control program and were screened for microbial contamination, aflatoxin, pesticides and heavy metals. A routinely applied complication screening programme monitored liver enzymes in all patients. Case causality assessment by CIOMS scale and identification of admitted herbs were conducted. Additionally, side effects of patients were identified by a routinely performed web-based documentation system. RESULTS: In 5 of 23 investigated samples (21.7%) the initial testing showed microbial contamination (2), pesticide (2) and heavy metals (1). The drugs were tested for authenticity and adulterations, respectively. All 994 patients (mean age 52.6 years; 72.6% female) admitted were available for analysis. 448 (45.1%) of all patients reported having perceived at least one side effect of treatment. They experienced mainly gastrointestinal symptoms (13.6%), neurovegetative symptoms (10.8 %), temporary deteriorations of pain (8.8%), diarrhoea (5.9%), nausea (1.6%) and vomiting (0.5%). Further, 6 patients with a more than 2-fold elevation (compared to maximum normal value or elevated admission values) of ALT were found in the systematic laboratory control with a non-conclusive causality assessment for TCM-drugs. CONCLUSION: Approximate incidence rates and analysed drugs associated with liver damage revealed a low rate of liver injury. Patients should be informed of the gastrointestinal symptoms caused by and potential hepatotoxicity of TCM herbs.

Abstract

BACKGROUND: The use of drugs derived from plants is a cornerstone of Traditional Chinese Medicine (TCM). Yet, too little is known about risk and safety of Chinese medicinal drugs (CMD). Therefore, the TCM hospital Bad Kötzting has developed a quality control and complication screening programme in order to ensure a safe administration of TCM drugs to their patients. METHODS: All Chinese medicinal drugs delivered to the hospital between September 1, 2012 and December 31, 2013 entered the quality control program and were screened for microbial contamination, aflatoxin, pesticides and heavy metals. A routinely applied complication screening programme monitored liver enzymes in all patients. Case causality assessment by CIOMS scale and identification of admitted herbs were conducted. Additionally, side effects of patients were identified by a routinely performed web-based documentation system. RESULTS: In 5 of 23 investigated samples (21.7%) the initial testing showed microbial contamination (2), pesticide (2) and heavy metals (1). The drugs were tested for authenticity and adulterations, respectively. All 994 patients (mean age 52.6 years; 72.6% female) admitted were available for analysis. 448 (45.1%) of all patients reported having perceived at least one side effect of treatment. They experienced mainly gastrointestinal symptoms (13.6%), neurovegetative symptoms (10.8 %), temporary deteriorations of pain (8.8%), diarrhoea (5.9%), nausea (1.6%) and vomiting (0.5%). Further, 6 patients with a more than 2-fold elevation (compared to maximum normal value or elevated admission values) of ALT were found in the systematic laboratory control with a non-conclusive causality assessment for TCM-drugs. CONCLUSION: Approximate incidence rates and analysed drugs associated with liver damage revealed a low rate of liver injury. Patients should be informed of the gastrointestinal symptoms caused by and potential hepatotoxicity of TCM herbs.

Statistics

Citations

3 citations in Web of Science®
3 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

1 download since deposited on 21 Dec 2016
1 download since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Institute of Complementary Medicine
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:30 May 2016
Deposited On:21 Dec 2016 10:08
Last Modified:01 Jun 2017 00:01
Publisher:Karger
ISSN:1661-4119
Publisher DOI:https://doi.org/10.1159/000444983
PubMed ID:27272353

Download

Preview Icon on Download
Preview
Content: Published Version
Language: English
Filetype: PDF
Size: 197kB
View at publisher

TrendTerms

TrendTerms displays relevant terms of the abstract of this publication and related documents on a map. The terms and their relations were extracted from ZORA using word statistics. Their timelines are taken from ZORA as well. The bubble size of a term is proportional to the number of documents where the term occurs. Red, orange, yellow and green colors are used for terms that occur in the current document; red indicates high interlinkedness of a term with other terms, orange, yellow and green decreasing interlinkedness. Blue is used for terms that have a relation with the terms in this document, but occur in other documents.
You can navigate and zoom the map. Mouse-hovering a term displays its timeline, clicking it yields the associated documents.

Author Collaborations